Missouri, 2012

Drought in Missouri, August 1 to 28, 2012

August 1 to 28, 2012 · NWS DVN · 2 events in 2 counties and zones

Persistent high pressure over the Central United States continued to keep much needed precipitation from the area. Although temperatures were 2 degrees below average for the month, precipitation was 2 inches below normal.

Where it happened

Every event with a place to put it; 2 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS DVN wrote it up.

Persistent high pressure over the Central United States continued to keep much needed precipitation from the area. Although temperatures were 2 degrees below average for the month, precipitation was 2 inches below normal. These conditions across the region allowed extreme drought to continue through the month of August for northeast Missouri.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Quad Cities, IA wrote its last area forecast discussion before the first event at Jul 31, 10:46 PM CST, 1 hour 14 minutes earlier.

Area forecast discussion, Jul 31, 10:46 PM CST, 1 hour 14 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
1146 PM CDT TUE JUL 31 2012

.AVIATION...
VFR CONDITIONS GENERALLY EXPECTED THROUGH WEDNESDAY EVENING AS
HIGH PRESSURE REMAINS IN CONTROL WHILE GRADUALLY SHIFTING EAST.
NEAR CALM TO CALM WINDS AND CLEAR SKIES TO ALLOW FOR SOME
PATCHY FOG WITH IFR/MVFR VSBYS TOWARD DAYBREAK... ESPECIALLY IN
RIVER VALLEYS AND OTHER LOW LYING AREAS. HAVE TEMPO GROUP
FOR MVFR VSBYS AT KCID 10Z-12Z WHERE CURRENTLY TEMP/DEWPT SPREAD
IS LOWEST... AND MAINTAINED 6SM VSBYS ELSEWHERE WHERE CURRENT
SPREADS ARE HIGHER (BY 10-12 DEGS). WINDS WILL BECOME S/SE AT
4-8 KTS BY WED AFTN AS THE HIGH BEGINS TO SLIDE EAST OF THE
REGION. THIS FLOW WILL CONTINUE TO PULL IN DRIER AIR FROM
DEPARTING HIGH... THUS HOLDING ANY PCPN AT BAY TO OUR NORTH AND
WEST ALSO CLOSER TO SFC FRONT STRETCHED FROM THE UPPER MIDWEST
INTO THE PLAINS WEDNESDAY NIGHT.

&&

.PREV DISCUSSION... /ISSUED 952 PM CDT TUE JUL 31 2012/

UPDATE...
ONLY MINOR TWEAKS TO GOING FCST MAINLY TO LOWS...SKY COVER AND FOG
MENTION. SFC HIGH WILL DOMINATE OVRNGT WITH GENERALLY CLEAR
SKIES. PROGGED 850 MB TEMPS 12Z WED COUPLED WITH CALM OR LIGHT
WIND SUPPORTS LOWS AROUND 60F/L60S WIDESPREAD WITH FEW COOL
DRAINAGE SITES POSSIBLY U50S. LOWS A BIT WARMER FAR WSW CWA WHERE
SOME OF LATEST GUIDANCE IS SHOWING LIGHT RETURN FLOW /S-SE/ 3-5
KTS DVLPG BY 12Z WITH MAIN CENTER OF SFC HIGH OVER NORTHERN IL.
BOTTOM LINE... 60-67F AS GENERAL RANGE ON LOWS LOOKS ON TARGET AND
FITS WELL WITH LOWS THIS AM BENEATH SFC RIDGE AXIS ACROSS MN... WI
AND NORTHERN IA. POTENTIAL FOR U50S IN FAVORED COOL SITES.
CALM OR LIGHT WIND WITH STRENGTH OF LOW LEVEL INVERSION AND DEWPT
RECOVERY THIS EVE (60S) SUGGEST PATCHY FOG OVRNGT. OPTED TO EXPAND
THE MENTION OF FOG THOUGH BEYOND JUST RIVER VALLEYS GIVEN WHAT WAS
OBSERVED THIS AM WITHIN THE RIDGE AXIS UPSTREAM.

PREV DISCUSSION... /ISSUED 326 PM CDT TUE JUL 31 2012/

SYNOPSIS...
12Z UA ANALYSIS HAS A TROF ACROSS MICHIGAN WITH ANOTHER FROM WESTERN
WISCONSIN INTO CENTRAL IOWA. ADDITIONAL TROFS WERE ACROSS THE
NORTHERN PLAINS AND FRONT RANGE OF THE ROCKIES. SATELLITE TRENDS
THROUGH MID AFTERNOON SHOW DIURNAL CU ACROSS WI/IL WITH SOME
THUNDERSTORMS FROM EASTERN ILLINOIS INTO INDIANA. ADDITIONAL
THUNDERSTORMS WERE ACROSS THE DAKOTAS ASSOCIATED WITH A VORT MAX.

18Z SFC ANALYSIS HAS A WEAK COOL FRONT RUNNING FROM ABOUT DETROIT...
TO THE IA/MO BORDER AND THEN INTO SOUTHEAST NEBRASKA. A WEAK TROF
WAS BEHIND THE FRONT RUNNING FROM WESTERN LOWER MICHIGAN INTO
EASTERN IOWA. DEW POINTS WERE GENERALLY IN THE 60S WITH 70S POOLING
ALONG THE COOL FRONT.

SHORT TERM...TONIGHT AND WEDNESDAY...
THE VORT MAX ACROSS THE DAKOTAS IS PROGGED TO TURN SOUTHEAST AND
MOVE INTO CENTRAL IOWA LATE TONIGHT. IF THE MODELS ARE CORRECT...
850MB HIGH PRESSURE AND SLIGHTLY DRIER AIR OVER THE CWFA SHOULD KEEP
THE AREA DRY. THE MCS...LIFT...AND HEAVY RAIN TOOLS WHEN APPLIED TO
ALL THE MODELS GIVE MIXED RESULTS BUT GENERALLY SUGGEST DRY
CONDITIONS AS WELL. REGARDLESS THERE SHOULD BE SOME HIGH AND
POSSIBLY MID LEVEL CLOUDS PASSING THROUGH THE AREA.

LIGHT WINDS TONIGHT MAY ALLOW SOME RIVER VALLEY FOG TO DEVELOP PRIOR
TO SUNRISE. ASSUMING IT OCCURS...IT WOULD BE PATCHY IN NATURE.

WEDNESDAY SHOULD BE DRY ACROSS THE AREA AS THE VORT MAX THAT PASSED
THROUGH CENTRAL IOWA EXITS THE AREA DURING THE MORNING. PATCHY RIVER
VALLEY FOG MAY BE POSSIBLE FOR A FEW HOURS AFTER SUNRISE.

THE DRY GROUND SHOULD ALLOW TEMPERATURES TO WARM UP MORE THAN NORMAL
WITH HIGH PRESSURE ACROSS THE AREA. MAX TEMPERATURES SHOULD BE
SIMILAR TO OR JUST A BIT WARMER THAN TODAY.          ..08..

LONG TERM...WEDNESDAY NIGHT THROUGH NEXT TUESDAY...
PERSISTENT LARGE SCALE PATTERN WILL CONTINUE HOT AND DRY CONDITIONS
THROUGH THE REMAINDER OF THE WEEK. A STRONG UPPER LEVEL WAVE AND
SURFACE COLD FRONT PROGGED TO PUSH THROUGH SATURDAY WILL THEN
PROVIDE OUR MOST PROMISING RAIN CHANCES...FOLLOWED BY SLIGHTLY
COOLER WEATHER SUNDAY INTO MONDAY. THE HEAT WILL LIKELY RETURN WITH
A REBOUNDING UPPER RIDGE TOWARD THE MIDDLE OF NEXT WEEK.

A MUCH WEAKER COLD FRONT IS EXPECTED TO TRAVERSE SOUTHEAST THROUGH
THE AREA THURSDAY. BASED ON LACK OF COVERAGE WITH SIMILAR
WEAK FRONTAL SYSTEMS THIS SUMMER AND POOR MODEL AGREEMENT OR
CONSISTENCY WITH THE TIMING OF THIS FEATURE...HAVE ONLY SLIGHT
CHANCES FOR MEASURABLE RAIN. TEMPERATURES SHOULD REACH WELL INTO THE
90S THURSDAY THROUGH SATURDAY...WITH SATURDAY LIKELY THE WARMEST DUE
TO ENHANCED COMPRESSIONAL HEATING AHEAD OF THE COLD FRONT. HEAT
INDEX VALUES MAY PUSH INTO THE 100 TO 105 RANGE BOTH FRIDAY AND
SATURDAY. OVERNIGHT LOWS WILL BE CLOSE TO PERSISTENCE...IN THE UPPER
60S TO LOWER 70S WED NIGHT AND THU NIGHT...THEN LOWER TO MID 70S FRI
NIGHT.

AN UPPER LEVEL LOW...CURRENTLY OFF THE NW BC COAST...IS PROGGED TO
PUSH E-SE OVER THE NEXT SEVERAL DAYS...TEMPORARILY SUPPRESSING THE
PREVALENT UPPER RIDGE OVER THE WESTERN AND CENTRAL U.S. THIS
WEEKEND. AS THIS UPPER WAVE PASSES TO THE NORTH ALONG THE CANADIAN
BORDER...THE RESULTING COLD FRONT IS SHOWN PUSHING SOUTHEAST THROUGH
THE FORECAST AREA SATURDAY AFTERNOON INTO EARLY EVENING.
WITH A DECENT PUSH OF COOLER AIR AT 850 MB...LOW LEVEL
CONVERGENCE...AND SUFFICIENT MOISTURE TO WORK WITH...THIS BOUNDARY
SHOULD BE ACCOMPANIED BY WIDESPREAD...AND LARGELY POST
FRONTAL...SHOWERS AND THUNDERSTORMS...ESPECIALLY WHERE IT PASSES
DURING PEAK HEATING. RAIN CHANCES FOR SATURDAY AND SATURDAY NIGHT
HAVE BEEN INCREASED...AND MAY BE FURTHER RAISED IN LATER FORECASTS
AS CONFIDENCE IN THE DETAILS OF THIS SYSTEM IMPROVES.

SUNDAY THROUGH NEXT TUESDAY...TEMPERATURES IN THE 80S SUNDAY AND MON
WILL RETURN TO THE 90S BY TUE AS THE UPPER RIDGE BEGINS TO REBUILD
TO THE WEST. THE 12Z GFS AND ECMWF ADVERTISE LARGE DIFFERENCES IN
THIS PROCESS...WITH THE ECMWF BUILDING A SHARPER RIDGE OVERHEAD BY
TUE...WHILE THE GFS DEVELOPS A MORE BROAD...FLAT RIDGE AT 500 MB.
REGARDLESS...BOTH HAVE WARM ADVECTION SHOWN PUSHING 850 MB
TEMPERATURES INTO A RANGE OF 22 TO 26 DEGREES CELSIUS BY TUE
EVENING...THAT WOULD SUPPORT HIGHS ABOVE 100 DEGREES.

SHEETS

&&

.DVN WATCHES/WARNINGS/ADVISORIES...
IA...NONE.
IL...NONE.
MO...NONE.
&&
Hazardous weather outlook, Jul 31, 3:06 AM CST, 20 hours 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE QUAD CITIES IA IL
406 AM CDT TUE JUL 31 2012

IAZ040>042-051>054-063>068-076>078-087>089-098-099-ILZ001-002-007-
009-015>018-024>026-034-035-MOZ009-010-010915-
BUCHANAN-DELAWARE-DUBUQUE-BENTON-LINN-JONES-JACKSON-IOWA-JOHNSON-
CEDAR-CLINTON-MUSCATINE-SCOTT-KEOKUK-WASHINGTON-LOUISA-JEFFERSON-
HENRY IA-DES MOINES-VAN BUREN-LEE-JO DAVIESS-STEPHENSON-CARROLL-
WHITESIDE-ROCK ISLAND-HENRY IL-BUREAU-PUTNAM-MERCER-HENDERSON-
WARREN-HANCOCK-MCDONOUGH-SCOTLAND-CLARK-
406 AM CDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTH CENTRAL
ILLINOIS...NORTHWEST ILLINOIS...WEST CENTRAL ILLINOIS...EAST
CENTRAL IOWA...NORTHEAST IOWA...SOUTHEAST IOWA AND NORTHEAST
MISSOURI.

.DAY ONE...TODAY AND TONIGHT

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THERE IS A CHANCE OF THUNDERSTORMS SATURDAY AND SATURDAY NIGHT AS
A VIGOROUS STORM SYSTEM AND COLD FRONT MOVES ACROSS THE MIDWEST.
SEVERE THUNDERSTORMS ARE POSSIBLE DUE TO THE STRENGTH OF THIS SYSTEM.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY OR TONIGHT.

DMD/HAASE

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

2 drought. Local standard time, as filed.

Drought, Clark

When
August 1, 12:00 AM CST to August 28, 11:59 PM CST
Where
Clark forecast zone
Reported by
Drought Monitor
Coordinates
40.410, -91.738 (the zone’s center; the record gives no point)

Drought, Scotland

When
August 1, 12:00 AM CST to August 28, 11:59 PM CST
Where
Scotland forecast zone
Reported by
Drought Monitor
Coordinates
40.453, -92.147 (the zone’s center; the record gives no point)

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Missouri in 2012Every state in 2012This day in weather historyWarnings in Missouri, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 410380, 410381.